Indiana, 2022

Flood in Indiana, August 9, 2022

August 9, 2022 · NWS ILN · 1 event in 1 county or zone

Scattered showers and thunderstorms produced locally heavy rainfall during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered showers and thunderstorms produced locally heavy rainfall during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 9, 7:29 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 9, 7:29 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
829 PM EDT Tue Aug 9 2022

.SYNOPSIS...
A cold front will then linger across the area through
Wednesday. Some of the storms may produce heavy rain. Drier and
less humid conditions arrive late this week into this weekend as
high pressure of Canadian origin builds across the area.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
With the frontal boundary draped near the Ohio River, the main
focus for showers and embedded thunderstorms will be especially
confined to the flood watch area, but certainly possible for far
SE Indiana and southern Ohio.

With the boundary stalled and served as a focal zone for
convective potential, even with no focused LLJ/generally
remaining at or below 20kts, PWs in the 2-2.3 range and warm
cloud depths approaching 4500m, still a risk for a slow or
nearly stationary storm setup overnight. Greatest risk will be
over northern KY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Cloud cover provides some uncertainty as to how well locations
warm up through mid-morning. The abundant moisture is still in
place, especially across northern Kentucky and southern Ohio.
Another trough supports renewed shower and thunderstorm growth
into the early afternoon with locally heavy rainfall the
continued threat. Due to this potential, will continue flood
watch for flash flooding into tomorrow evening before drier air
finally pushes in from the northwest.

For locations to the north, drier conditions and mostly cloudy
to cloudy skies are the predominant weather. Temperatures still
warm into the mid to upper 70s, but there will be some potential
for locally cooler conditions based on where cloud cover
persists the longest. Temperatures for Wednesday night will be
coolest for the north and northwest with some upper 50s
possible.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A disturbance will work through the area Thursday into Thursday
night bringing some showers and isolated thunderstorms to the
region. While moisture is somewhat limited, there has been
enough indications and model run to run consistency to include a
slight chance to a chance of precipitation.

Dry conditions and below normal temperatures are expected
Friday and Saturday. With the area in northwest flow Sunday
through Tuesday there will be the potential for some showers and
thunderstorms.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
With the nearly stalled frontal boundary draped near the Ohio
River, the focus and best opportunity for SHRA and scattered
thunderstorms will primarily be KLUK/KCVG, with some potential
for KILN. With not much in the way of nocturnal forcing in the
way of a focused low level jet, am not expecting thunderstorms
to linger much beyond 03-04z. With ample low level moisture,
MVFR to even IFR ceilings expected at all locations between
06-12z, with the best potential for IFR at the aforementioned
sites.

The frontal boundary will pick up some southerly movement again
during the day on Wednesday. Ceilings will slowly lift through
the day, with mainly VCSH expected at KCVG/KLUK/KILN, but VCTS
also possible. Southerly progression of frontal boundary will
allow ceilings to lift and shower to exit the area by 00z
Thursday.

Northerly winds then continue through the end of the TAF period
and into the end of the workweek.

OUTLOOK...Thunderstorms possible into Wednesday evening, mainly
at KCVG/KLUK/KILN.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch through Wednesday evening for OHZ078-079-081-088.
KY...Flood Watch through Wednesday evening for KYZ089>100.
IN...Flood Watch through Wednesday evening for INZ075-080.

&&

SYNOPSIS...McGinnis
NEAR TERM...JDR
SHORT TERM...McGinnis
LONG TERM...Novak
AVIATION...JDR
Hazardous weather outlook, Aug 9, 5:22 PM EST, 3 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
622 PM EDT Tue Aug 9 2022

INZ050-058-059-OHZ026-034-035-042>046-051>053-060-061-102230-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Preble-Montgomery-
622 PM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073-074-OHZ054>056-062>065-070>074-077-080-082-102230-
Franklin IN-Ripley-Dearborn-Madison-Franklin OH-Licking-Greene-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Highland-Pike-
622 PM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for Southeast Indiana, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Showers and thunderstorms occurring ahead of a slow-moving cold
front may produce locally heavy rainfall at times tonight. This
could result in some flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089>100-OHZ078-079-081-088-102230-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Clermont-Brown-Adams-Scioto-
622 PM EDT Tue Aug 9 2022

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...Tonight.

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms occurring ahead of a slow-moving cold
front may produce locally heavy rainfall at times through Wednesday
afternoon, which could result in some flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 7:07 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Wilmington OH
807 PM EDT Tue Aug 9 2022

INZ080-KYZ089-100045-
Switzerland IN-Carroll KY-
807 PM EDT Tue Aug 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN SWITZERLAND
AND CARROLL COUNTIES THROUGH 845 PM EDT...

At 806 PM EDT, a strong thunderstorm was located near Carrollton,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Carrollton, Vevay, Pleasant, Ghent, Prestonville, Brooksburg,
Braytown, Interstate 71 at State Route 227, Locust, Avonburg,
Moorefield, Easterday, General Butler State Park and Mount Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3874 8526 3873 8524 3870 8522 3869 8520
      3890 8520 3892 8516 3871 8499 3859 8522
      3860 8522 3862 8523 3863 8523 3872 8533
      3874 8533
TIME...MOT...LOC 0006Z 240DEG 17KT 3871 8523

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Clark
Special weather statement, Aug 9, 8:07 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Wilmington OH
907 PM EDT Tue Aug 9 2022

KYZ090>092-095-100130-
Boone KY-Kenton KY-Gallatin KY-Grant KY-
907 PM EDT Tue Aug 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN KENTON,
SOUTHERN BOONE, NORTHWESTERN GRANT AND EASTERN GALLATIN COUNTIES
THROUGH 930 PM EDT...

At 907 PM EDT, a strong thunderstorm was located near Patriot, moving
northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Independence, Walton, Crittenden, Glencoe, Munk, Atwood, Richwood,
Ryle, Bank Lick, Morning View, Interstate 71 at US Route 127, Bracht,
Napoleon, US Routes 42 and 127 at State Route 562, Fiskburg,
Ricedale, Beaverlick, Verona, Piner and Elliston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3872 8479 3871 8481 3870 8482 3878 8488
      3879 8486 3878 8482 3880 8481 3881 8482
      3896 8456 3884 8445 3882 8445 3881 8443
      3880 8446 3879 8453 3877 8453 3867 8478
TIME...MOT...LOC 0107Z 246DEG 31KT 3879 8474

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JDR
Special weather statement, Aug 9, 8:32 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Wilmington OH
932 PM EDT Tue Aug 9 2022

KYZ099-100-OHZ079-081-100145-
Mason KY-Lewis KY-Adams OH-Brown OH-
932 PM EDT Tue Aug 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF MASON, WEST CENTRAL
LEWIS, SOUTHEASTERN BROWN AND SOUTHWESTERN ADAMS COUNTIES THROUGH 945
PM EDT...

At 932 PM EDT, a strong thunderstorm was located over Washington,
moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Maysville, Washington, Manchester, Aberdeen, Lewisburg, Tollesboro,
Trinity, Murphysville, Moranburg, Mount Gilead, Bradysville, Mays
Lick, Rectorville, Peed, Fleming-Mason Airport, Orangeburg, Helena,
Somo and Tuckahoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3847 8387 3864 8394 3871 8384 3871 8360
      3854 8356 3852 8364 3852 8365 3851 8369
TIME...MOT...LOC 0132Z 253DEG 14KT 3858 8381

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JDR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Switzerland

When
August 9, 9:00 PM EST to 11:00 PM EST
Where
Switzerland County, 2.63 mi ENE of East Enterprise to 2.48 mi ENE of East Enterprise
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.891, -84.939

Grants Creek Road was closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050963.